Late Breaking News
New VA Study Takes Issue with FDA's Warnings about Citalopram
By Brenda L. Mooney
ANN ARBOR, MI — For nearly two years, the Food and Drug Administration has been issuing safety advisories about the risks of abnormal heart rhythms with higher doses of the antidepressant citalopram hydrobromide.
A new study out of the Ann Arbor VAMC and the University of Michigan raises questions about the FDA’s actions, however. In an article published by the American Journal of Psychiatry, researchers reported finding no increased risk for abnormal heart rhythms or death in patients who took daily doses of more than 40 mg before or after the original 2011 warning took effect.1
The FDA at that time said the drug, marketed as Celexa and available in generic formulations, should no longer be used at doses greater than 40 mg per day. Higher doses, according to a safety communication, could result in prolongation of the QT interval of the electrocardiogram, leading to potentially fatal abnormal heart rhythm, such as Torsade de Pointes.
Additional FDA actions were taken in March 2012. A boxed warning on a range of VA/DoD Clinical Practice Guidelines notes the changes to the drug’s product label, including that “ECG and/or electrolyte monitoring should be performed in patients prescribed citalopram who have relative contraindications to citalopram use, such as in those with comorbid conditions predisposing a risk of QT prolongation.”
Warnings were placed on the Web pages of guidelines including “Management of Major Depressive Disorder,” “Management of Post-Traumatic Stress Disorder and Acute Stress Reaction” and “Management of Concussion-mild Traumatic Brain Injury (mTBI)” — all conditions in which citalopram has been used.
Yet, in the recent VA study, no elevated risks of ventricular arrhythmia or death related to higher dosages of citalopram were uncovered. In fact, the authors pointed out, higher dosages might be associated with fewer adverse outcomes than lower dosages.
“Our findings raise questions about the continued legitimacy of the FDA warning and provide support for the question of whether the warning will do more harm than good,” said lead author Kara Zivin, PhD, research investigator at the VA Center for Clinical Management Research and assistant professor of psychiatry at Michigan.
For the study, researchers analyzed data from more than 600,000 VHA patients who received citalopram prescriptions between 2004 and 2009. Also examined were patient outcomes for more than 300,000 patients who were prescribed a similar antidepressant, sertraline, which does not have an FDA warning.
According to study results, citalopram daily doses greater than 40 mg were associated with lower risks of ventricular arrhythmia (adjusted hazard ratio=0.68, 95% CI=0.61-0.76), all-cause mortality (adjusted hazard ratio=0.94, 95% CI=0.90-0.99) and non-cardiac mortality (adjusted hazard ratio=0.90, 95% CI=0.86-0.96) compared with daily doses of 1-20 mg. Overall, no increased risks of cardiac mortality were found, according to the researchers.
Citalopram daily doses of 21-40 mg, meanwhile, were associated with lower risks of ventricular arrhythmia (adjusted hazard ratio=0.80, 95% CI=0.74-0.86) compared with dosages of 1-20 mg/day but did not have significantly different risks of any cause of mortality.
“These results raise questions regarding the continued merit of the FDA warning,” the authors write.
“For some patients, a dosage higher than 40 milligrams per day can be very beneficial,” according to senior author Helen Kales, MD, VA researcher and associate professor of psychiatry at Michigan. “Unfortunately the FDA’s warning may have made attaining such a prescription more difficult.”
The FDA said its recommendations were based on post-marketing reports of QT interval prolongation and Torsade de Pointes associated with Celexa and its generic equivalents. It also cited a randomized, multicenter, double-blind, placebo-controlled, crossover study involving 119 subjects randomized to receive 20 mg and 60 mg doses of citalopram and whose QT intervals were tracked. The FDA noted that, in that study, maximum mean prolongations in the individually corrected QT intervals were 8.5 and 18.5 milliseconds (ms) for 20 mg and 60 mg citalopram, respectively, compared with placebo. For 40 mg citalopram, prolongation of the corrected QT interval was estimated to be 12.6 ms.
The VA researchers call for further studies on the possible link between citalopram and cardiac risks, while admitting their results might create a quandary for healthcare providers.
Zivin asked, “Should dosages be modified for those with risk factors for cardiac complications? Should healthcare providers alter how they prescribe this drug to new patients, or order ECGs for patients at risk before writing a new prescription? Or should patients be switched to other antidepressants with similar profiles, but no warning? These are all things clinicians need to consider."
She added, “Currently, clinicians whose patients benefit from high dosages of citalopram must choose between following the FDA's warning or risking worsening depression if patients receive too low a dosage.”
The box on the VA/DoD clinical guideline site notes, “Previous label recommendations that ‘contraindicated’ citalopram use in patients with congenital QT syndrome because of the risk for QT prolongation have been changed to less stringent terminology of ‘not recommended’ to recognize patients with this condition who could benefit from citalopram or who cannot tolerate other alternatives”
It adds, however, that the maximum dose of citalopram remains at 20mg/day for patients older than 60. Citalopram should be discontinued in patients with QTc measurements persistently above 500 ms, the boxed warning states.
Citalopram remains on the VA drug formulary for treatment of depression along with bupropion, fluoxetine, mirtazapine, paroxetine, sertraline and venlafaxine.
1 Zivin K, Pfeiffer PN, Bohnert AS, Ganoczy D, Blow FC, Nallamothu BK, Kales HC. Evaluation of the FDA Warning Against Prescribing Citalopram at Doses Exceeding 40 mg. Am J Psychiatry. 2013 May 3. doi: 0.1176/appi.ajp.2013.12030408. [Epub ahead of print] PubMed PMID: 23640689.
Related Psychiatry Articles
- Multiple TBIs, Chronic Pain Linked to Increased Risk of Military Suicides
- Improved Mental Healthcare Demanded After Four Deaths at Atlanta VAMC
- DoD Mobile App Helps Healthcare Providers Track Own Resilience
- New VA Study Takes Issue with FDA's Warnings about Citalopram
- TBI, PTSD Research Will Go On Despite DoD Budget Crunch
- Who Are Most Likely Military Suicide Victims? Guard Study Offers Some Valuable Clues
- Army Seeks to Improve Troop Resilience as Suicides Increase
- Alpha Blockers Tested as Potential Treatment for PTSD Symptoms
- Free Mobile App Offers Tools to Enhance PTSD Treatment
- Enlistment Waivers for Mental Health Tougher to Get with Reduction in Forces